Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 142, NWS Rapid City, SD

July 22, 2021Meade County, Perkins County, Ziebach County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 22, 2021, 5:41 PM MDT for Meade County, Perkins County, Ziebach County, South Dakota. It was in force for 79 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2021, 5:41 PM MDT (23:41 UTC)
Expired
Jul 22, 2021, 7:00 PM MDT
In force
79 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Meade County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:48 PM MDTTSTM WND GST 608 Wsw Glad Valley, SD
Jul 22, 6:25 PM MDTTSTM WND GST 901 Wsw Red Elm, SD
Jul 22, 6:35 PM MDTTSTM WND GST 501 Wsw Red Elm, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WUUS53 KUNR 222341
SVRUNR
SDC093-105-137-230100-
/O.NEW.KUNR.SV.W.0142.210722T2341Z-210723T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
541 PM MDT Thu Jul 22 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Ziebach County in west central South Dakota...
  Northeastern Meade County in west central South Dakota...
  Southeastern Perkins County in northwestern South Dakota...

* Until 700 PM MDT.

* At 540 PM MDT, severe thunderstorms were located along a line
  extending from 4 miles north of Morristown to 3 miles south of
  Opal, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dupree, Faith, Usta, Glad Valley, Red Scaffold, Thunder Butte, Red
  Elm, Iron Lightning, Intersection of Cherry Creek and Sunnybrook
  Roads, Intersection of Highway 63 and BIA Road 8, Durkee Lake,
  Arrow Head Buttes and northwestern Cheyenne River Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4547 10200 4546 10196 4546 10147 4500 10150
      4498 10114 4475 10113 4469 10122 4481 10250
      4556 10200
TIME...MOT...LOC 2340Z 273DEG 45KT 4600 10169 4484 10247 

HAIL...<.75IN
WIND...60MPH
 
$$

Helgeson
4 follow-up statements
944 
WWUS53 KUNR 230009
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
609 PM MDT Thu Jul 22 2021

SDC093-105-137-230100-
/O.CON.KUNR.SV.W.0142.000000T0000Z-210723T0100Z/
Ziebach SD-Meade SD-Perkins SD-
609 PM MDT Thu Jul 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR ZIEBACH...NORTHEASTERN MEADE AND SOUTHEASTERN PERKINS COUNTIES...

At 609 PM MDT, severe thunderstorms were located along a line
extending from 2 miles north of Mcintosh to 2 miles northeast of
Marcus, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dupree, Faith, Usta, Glad Valley, Red Scaffold, Thunder Butte, Red
Elm, Iron Lightning, Intersection of Cherry Creek and Sunnybrook
Roads, Intersection of Highway 63 and BIA Road 8, Durkee Lake, Arrow
Head Buttes and northwestern Cheyenne River Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4547 10200 4546 10196 4546 10147 4500 10150
      4498 10114 4475 10113 4469 10122 4479 10233
      4496 10240 4556 10200
TIME...MOT...LOC 0009Z 292DEG 32KT 4596 10135 4469 10222 

HAIL...<.75IN
WIND...60MPH
 
$$

Helgeson
968 
WWUS53 KUNR 230023
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
623 PM MDT Thu Jul 22 2021

SDC093-105-230032-
/O.CAN.KUNR.SV.W.0142.000000T0000Z-210723T0100Z/
Meade SD-Perkins SD-
623 PM MDT Thu Jul 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEADE AND
SOUTHEASTERN PERKINS COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4500 10150 4498 10114 4475 10113 4470 10121
      4476 10200 4547 10200 4546 10147
TIME...MOT...LOC 0022Z 274DEG 40KT 4595 10112 4467 10209 

$$

SDC137-230100-
/O.CON.KUNR.SV.W.0142.000000T0000Z-210723T0100Z/
Ziebach SD-
623 PM MDT Thu Jul 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR ZIEBACH COUNTY...

At 622 PM MDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Walker to 3 miles northwest of
Howes, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dupree, Red Scaffold, Glad Valley, Thunder Butte, Red Elm, Iron
Lightning, Intersection of Highway 63 and BIA Road 8, Intersection of
Cherry Creek and Sunnybrook Roads and northwestern Cheyenne River
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 10150 4498 10114 4475 10113 4470 10121
      4476 10200 4547 10200 4546 10147
TIME...MOT...LOC 0022Z 274DEG 40KT 4595 10112 4467 10209 

HAIL...<.75IN
WIND...60MPH
 
$$

Helgeson
025 
WWUS53 KUNR 230035
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
635 PM MDT Thu Jul 22 2021

SDC137-230100-
/O.CON.KUNR.SV.W.0142.000000T0000Z-210723T0100Z/
Ziebach SD-
635 PM MDT Thu Jul 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR ZIEBACH COUNTY...

At 634 PM MDT, severe thunderstorms were located along a line
extending from 6 miles south of Selfridge to 5 miles west of Takini,
moving east at 50 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts.

SOURCE...Radar indicated. At 625 PM MDT, the mesonet site 1 mile 
         west southwest of Red Elm reported a 90 MPH wind gust.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Dupree, Red Scaffold, Glad Valley, Thunder Butte, Red Elm, Iron
Lightning, Intersection of Highway 63 and BIA Road 8, Intersection of
Cherry Creek and Sunnybrook Roads and northwestern Cheyenne River
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These are potentially deadly storms. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.

&&

LAT...LON 4500 10150 4498 10114 4475 10113 4470 10121
      4476 10200 4547 10200 4546 10147
TIME...MOT...LOC 0034Z 273DEG 43KT 4594 10093 4466 10195 

HAIL...<.75IN
WIND...80MPH
 
$$

Helgeson
083 
WWUS53 KUNR 230100
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
700 PM MDT Thu Jul 22 2021

SDC137-230110-
/O.EXP.KUNR.SV.W.0142.000000T0000Z-210723T0100Z/
Ziebach SD-
700 PM MDT Thu Jul 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR ZIEBACH COUNTY HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4500 10150 4498 10114 4475 10113 4470 10121
      4476 10200 4547 10200 4546 10147
TIME...MOT...LOC 0100Z 273DEG 45KT 4592 10051 4464 10153 

$$

Helgeson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:32 PM MDT, 9 minutes earlier.

Area forecast discussion, Jul 22, 5:32 PM MDT, 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
532 PM MDT Thu Jul 22 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 107 PM MDT Thu Jul 22 2021

The large-scale ridge will dominate our weather pattern for the
next week, with amplification of the ridge next week leading to
near-record/record high temperatures. For today and tonight, a
short-wave trough will top the ridge bringing scattered showers
and thunderstorms to much of the area, but especially the BLKHLS
and northwestern part of the CWA where CAPE and shear will be
sufficient for a few severe thunderstorms. Inverted-V soundings
and midlevel moisture will be favorable for severe wind gusts,
which will be the primary severe hazard, consistent with the SPC
and HREF guidance. PWATs of 175-200 percent of average along with
light mean winds will favor locally heavy rainfall as well. An
LLJ should keep the MCS going eastward across the CWA overnight.

The short-wave trough will push a weak boundary southeast across the
CWA late tonight and Friday, reaching south-central SD by late
afternoon. Another short-wave trough will flatten the ridge as it
moves across the northern CONUS on Friday. Shear with this wave
will be even stronger given proximity of a 70-kt plus upper jet,
which when combined with the CAPE and moisture should be even more
favorable for some severe thunderstorms (compared to today). The
main concern is over the BLKHLS and places eastward close to the
surface boundary. Saturday and Sunday should be less active, but
some warm advection/LLJ and Q-vector convergence (especially
Saturday) may foster thunderstorms over the far southwestern CWA.

Model and ensemble agreement is high for a very hot period Monday
through Thursday of next week, with Tuesday and Wednesday looking
particularly hot. The NBM is showing near-record highs, which are
possible given the 850- and 700-mb temperatures, but also contingent
on the amount mid- and upper-level smoke. Otherwise, thunderstorm
chances will be at a minimum, until perhaps later Wednesday and
Thursday as the better monsoonal moisture returns to the CWA.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 527 PM MDT Thu Jul 22 2021

Scattered showers and storms will continue to move northeast
across the Black Hills and South Dakota plains this evening and
overnight. Most storms will produce gusty winds and isold MVFR
conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Bunkers
AVIATION...MLS
Hazardous weather outlook, Jul 22, 3:51 AM MDT, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
351 AM MDT Thu Jul 22 2021

SDZ002-013-014-026-027-029>032-041>044-046-047-049-072>074-WYZ055-
058-231300-
Perkins-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Southern Campbell-
Weston-
351 AM MDT Thu Jul 22 2021 /451 AM CDT Thu Jul 22 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon into tonight.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms on Friday for
much of western South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-024-025-028-WYZ054-056-057-071-231300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-
Central Black Hills-Northern Campbell-Western Crook-
Wyoming Black Hills-Northeastern Crook-
351 AM MDT Thu Jul 22 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon into tonight.
There is a marginal risk of severe thunderstorms with hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms on Friday for
much of western South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 22, 4:45 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     7 WSW HOOVER            45.07N 103.40W
07/22/2021  M54 MPH          BUTTE              SD   MESONET

&&

MLS
Local storm report, Jul 22, 4:49 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     1 WNW HOOVER            45.11N 103.28W
07/22/2021  E60 MPH          BUTTE              SD   CO-OP OBSERVER

&&

MOSE
Local storm report, Jul 22, 4:51 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     7 NNE RALPH             45.86N 102.98W
07/22/2021  M62 MPH          HARDING            SD   MESONET

&&

MLS
Special weather statement, Jul 22, 4:56 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
456 PM MDT Thu Jul 22 2021

SDZ012-013-024>026-028-031-072-073-230000-
Northern Black Hills SD-Butte SD-Pennington Co Plains SD-
Central Black Hills SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
456 PM MDT Thu Jul 22 2021

...STRONG THUNDERSTORMS OVER SOUTHEASTERN BUTTE...WESTERN MEADE...
SOUTHEASTERN LAWRENCE AND SOUTHWESTERN PENNINGTON COUNTIES...

At 456 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Dears Ears Butte to 4 miles
south of Deerfield. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rapid City, Sturgis, Rapid Valley, Ellsworth Air Force Base, Box
Elder, Summerset, Black Hawk, Johnson Siding, Nemo, Union Center,
Piedmont, Vale, Hisega, Silver City, Rochford, Enning, Mystic,
Stoneville, Caputa and Fairpoint.

This includes Interstate 90 in South Dakota between Mile Markers 28
and 75.

LAT...LON 4400 10387 4488 10330 4482 10238 4385 10307
TIME...MOT...LOC 2256Z 276DEG 37KT 4495 10321 4396 10386

Helgeson
Local storm report, Jul 22, 5:11 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     1 ESE LODGEPOLE         45.80N 102.65W
07/22/2021  E60 MPH          PERKINS            SD   TRAINED SPOTTER

&&

MOSE
Local storm report, Jul 22, 5:27 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     1 ENE MUD BUTTE         45.01N 102.86W
07/22/2021  M55 MPH          MEADE              SD   MESONET

0515 PM     TSTM WND GST     1 ENE MUD BUTTE         45.01N 102.86W
07/22/2021  M58 MPH          MEADE              SD   MESONET

&&

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:28 PM MDTSpecial Weather StatementUNRHarding62 min
Jul 22, 3:33 PM MDTSevere Thunderstorm WarningUNRButte, Harding57 min
Jul 22, 4:01 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Perkins59 min
Jul 22, 4:29 PM MDTSpecial Weather StatementUNRButte, Lawrence61 min
Jul 22, 4:48 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Perkins57 min
Jul 22, 4:56 PM MDTSpecial Weather StatementUNRMeade64 min
Jul 22, 5:47 PM MDTSpecial Weather StatementUNRCuster, Pennington58 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.